Torsades de pointes

  • Sami Viskin
Article

DOI: 10.1007/s11936-999-0022-8

Cite this article as:
Viskin, S. Curr Treat Options Cardio Med (1999) 1: 187. doi:10.1007/s11936-999-0022-8

Opinion statement

The treatment of torsades de pointes is very effective but also very specific. Prompt recognition of torsades de pointes is imperative, and the clue to its recognition is increased awareness. The QT interval in the long QT syndrome (LQTS) is not only prolonged but also odd looking. This abnormal QT morphology, which has been well described for the congenital LQTS, is also observable in the acquired LQTS. Moreover, the onset of ventricular extrasystoles and the appearance of bizarre QT changes (with gian U waves) in the sinus complex that follows each postextrasystolic pause are signs of "impending torsades." Emergency treatment includes 1) withdrawal of any precipitating agents; 2) intravenous administration of magnesium sulfate, potassium supplements, and lidocaine; and 3) adequate sedation. For drug-refractory torsades de pointes, transvenous ventricular pacing at rapid rates will shorten the QT interval, eliminate the pauses that precipitate torsades, and prevent further bursts of arrhythmias. Acceleration of the basic heart rate with isoproterenol is also effective in preventing immediate recurrence. Isoproterenol should only be used, however, when 1) torsades de pointes is due to an acquired LQTS; 2) the underlying rhythm is slow, and torsades is clearly "pause dependent"; and 3) transvenous pacing cannot be immediately implemented.

Copyright information

© Current Science Inc 1999

Authors and Affiliations

  • Sami Viskin
    • 1
  1. 1.Department of CardiologySourasky-Tel Aviv Medical Center and Sackler School of Medicine, Tel Aviv UniversityTel AvivIsrael